Free
Education  |   July 2011
Images in Anesthesiology: A Large Gastric Bezoar: Preanesthetic Considerations
Author Affiliations & Notes
  • Jaydev Sarma, M.D.
    *
  • * Department of Anesthesia, Critical Care and Pain Medicine, Massachusetts General Hospital and Harvard Medical School, Boston, Massachusetts
Article Information
Education / Cardiovascular Anesthesia / Central and Peripheral Nervous Systems / Critical Care / Gastrointestinal and Hepatic Systems / Pain Medicine / Radiological and Other Imaging / Respiratory System
Education   |   July 2011
Images in Anesthesiology: A Large Gastric Bezoar: Preanesthetic Considerations
Anesthesiology 7 2011, Vol.115, 175. doi:10.1097/ALN.0b013e31820b8a29
Anesthesiology 7 2011, Vol.115, 175. doi:10.1097/ALN.0b013e31820b8a29
Figure. No caption available.
Figure. No caption available.
Figure. No caption available.
×
A 76-YR-OLD emaciated woman came to the emergency department with a history of increasing shortness of breath. Her medications included atenolol and extended-release nifedipine. A mass was detected on the chest x-ray, and subsequent computer tomography scan (top  ) revealed a possible large pharmacobezoar that was confirmed by endoscopy (bottom  ).
Two preanesthetic considerations must be taken into account in patients presenting with pharmacobezoar. First, acute intake of large doses of the active component can induce toxic symptoms. Medications reported to form bezoars occasionally include clomipramine, amitriptyline, potassium chloride, procainamide, nifedipine, carbamazepine, meprobamate, iron, verapamil, theophylline, and enteric-coated aspirin.1,2 The patient's medical history and physical examination did not reveal evidence of acute intoxication. Second, risk of aspiration during deep sedation or general anesthesia is increased. There is no evidenced-based guideline for the anesthetic management of such a patient. Therefore, the clinical anesthesiologist needs to decide how best to proceed, based on a risk-benefit analysis. Our patient denied abdominal pain, vomiting, and any alteration in bowel habits.
Bezoar fragmentation and endoscopic removal of retained tablets was conducted. Approximately 150 pills, about one-third of the total number of retained pills, were safely removed.
References
Höjer J, Personne M: Endoscopic removal of slow release clomipramine bezoars in two cases of acute poisoning. Clin Toxicol (Phila) 2008; 46:317–9Höjer, J Personne, M
Taylor JR, Streetman DS, Castle SS: Medication bezoars: A literature review and report of a case. Ann Pharmacother 1998; 32:940–6Taylor, JR Streetman, DS Castle, SS
Figure. No caption available.
Figure. No caption available.
Figure. No caption available.
×